Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Kansas City, MO

August 26, 2004Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 26, 2004, 8:47 PM CDT for Atchison County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 8:47 PM CDT (01:47 UTC)
Expired
Aug 26, 2004, 9:30 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, MO

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 270147
SVREAX
MOC005-270230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI

* UNTIL 930 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PHELPS CITY...OR ABOUT NEAR ROCKPORT...AND MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TARKIO BY 855 PM CDT.
   WESTBORO BY 910 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4058 9523 4050 9523 4046 9531 4032 9554
      4042 9565 4047 9567 4058 9551

$$


27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:35 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 26, 3:35 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT THU AUG 26 2004

.DISCUSSION...

RECENT RAINS AND A THICK LAYER OF MOISTURE IN THE LOWER LEVELS HAVE
PUSHED DEWPOINTS TO OPPRESSIVE LEVELS THIS AFTERNOON OVER EASTERN
KANSAS AND NORTHERN MISSOURI. DESPITE A BREEZY SOUTH WIND, LOW LEVEL
RELATIVE HUMIDITIES HAVE BEEN UNABLE TO MIX OUT THIS AFTERNOON
BECAUSE 850MB DEWPOINTS AS HIGH AS 18C (PER 12Z SPRINGFIELD
SOUNDING) HAVE BEEN DRAWN NORTH TODAY. FORTUNATELY THE
AFOREMENTIONED WINDS HAVE PROVIDED SOME RELIEF THIS AFTERNOON,
OTHERWISE HEAT INDICES ALONG THE KANSAS MISSOURI BORDER THIS
AFTERNOON HAVE ECLIPSED 105 DEGREES. A HEAT ADVISORY IS IN EFFECT
THROUGH 7 PM FOR KANSAS CITY AND POINTS SOUTH.

THE HEAT AND HUMIDITY OVER THE REGION HAVE CONTRIBUTED TO EXTREME
INSTABILITY THIS AFTERNOON. THE MOST UNSTABLE AIR IS OVER IOWA AND
NORTHERN MISSOURI. LIFTED INDICES ARE CURRENTLY -10C TO -12C. THERE
IS SOME CONCERN THAT A STRATUS DECK THAT WAS IN PLACE OVER SOUTHERN
IOWA THIS MORNING MAY HAVE LEFT A BOUNDARY TO FOCUS THUNDERSTORMS
LATE THIS AFTERNOON, BUT SATELLITE SHOWS NO INDICATION OF CUMULUS
DEVELOPMENT THUS FAR, AND SURFACE PLOTS DONT SHOW MUCH IN THE WAY
OF A WIND SHIFT IN SOUTHERN IOWA. SO, IT LOOKS LIKE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING WILL BE THE COLD FRONT
PLUNGING THROUGH EASTERN NEBRASKA AND NORTHERN IOWA. IF STORMS FORM
IN THE OMAHA AREA PRIOR TO 00Z THERE WILL BE A GOOD CHANCE THAT A
STRONG MCS COULD DIVE SOUTH INTO NORTHERN MISSOURI TOWARD THE LOW
LEVEL JET. IF THUNDERSTORM INITIATION IS DELAYED UNTIL 03Z OR LATER,
STORMS WILL LIKELY TRACK MORE EASTERLY SINCE THE LOW LEVEL JET IS
PROGGED TO VEER TO THE SOUTHWEST EARLY THIS EVENING. FOR THE TIME
BEING, I HAVE A 30 TO 40 PERCENT CHANCE OF STORMS FROM AROUND
ROCKPORT TO TRENTON TO MACON. THE EVENING SHIFT WILL NEED TO MONITOR
THE EVOLUTION OF THIS POTENTIALLY SEVERE THUNDERSTORM COMPLEX.

THE GFS AND ETA ARE IN AGREEMENT PUSHING THE COLD FRONT TOMORROW AND
TOMORROW NIGHT THROUGH MISSOURI QUICKER, AND I HAVE ADJUSTED THE
TIMING OF PRECIPITATION ACCORDINGLY. PRECIPITATION CHANCES TOMORROW
WILL BE RELATIVELY LOW IN THE NORTHWEST CORNER OF MISSOURI SINCE THE
AIRMASS ALONG THE FRONT WILL REQUIRE SOME HEATING TO BECOME ACTIVE,
AND THE FRONT IS EXPECTED TO BE IN THE SAINT JOSEPH VICINITY BY MID
DAY. MID LEVEL CLOUDS MAY IMPEDE HEATING SOMEWHAT TOMORROW AND CAPE
VALUES ARE NOT EXPECTED TO BE AS MONSTROUS AS THEY HAVE BEEN THE
LAST TWO DAYS. 0-6KM BULK SHEAR PROGS FROM THE ETA TOMORROW ARE
MARGINAL FOR STRONG ORGANIZED MULTICELL THUNDERSTORMS (20-30KTS), SO
STORMS WILL LIKELY BE PULSE-TYPE IN NATURE WITH BRIEF DAMAGING WIND
GUSTS AND HAIL THE MAIN THREATS. STORMS WILL BE EFFICIENT
PRECIPITATION PRODUCERS SINCE PRECIPITABLE WATER VALUES ARE EXPECTED
TO BE NEAR 2 INCHES. THE SLOW MOVEMENT OF THE FRONT AND UPPER FLOW
PARALLEL TO THE SURFACE FRONT MAY CONTRIBUTE TO TRAINING OF CELLS,
SO I WILL CONTINUE THE ESF (HYDROLOGIC OUTLOOK) SINCE FLASH FLOOD
GUIDANCE IS RELATIVELY LOW AND MANY RIVERS ARE RUNNING HIGH.

KOCH

.DISCUSSION...

SURFACE HIGH PRESSURE SHOULD BUILD IN ACROSS THE REGION ON
SUNDAY...AS THE COLD FRONT FINALLY PUSHES SOUTH AND EAST. PRESSURE
RIDGE AND THERMAL TROUGH IS PROGGED TO REMAIN ACROSS THE REGION
THROUGH MUCH OF THE WEEK. THIS SHOULD KEEP THE FORECAST AREA DRY.
BOTH GFS/ECMWF HINT AT A WEAK SHORTWAVE TROUGH MOVING OUT ACROSS THE
SOUTHERN/CENTRAL PLAINS WEDNESDAY INTO THURSDAY. HOWEVER WILL ALSO
KEEP THIS TIME PERIOD DRY FOR NOW...WITH MOISTURE AND TIMING STILL
IN QUESTION. TEMPERATURES SHOULD START THE WEEK OUT BELOW NORMAL ON
SUNDAY. NEAR NORMAL TEMPS ARE FORECAST DURING THE WORK WEEK...AS THE
1000-500MB THICKNESS FIELD INCREASES.

NRR

&&

&&

.PREV DISCUSSION...

330 AM...
LONGWAVE TROUGH ENCOMPASSING MUCH OF THE WESTERN AND CENTRAL CONUS
IS EVIDENT IN EARLY MORNING UPPER AIR ANALYSIS AND WATER VAPOR
IMAGERY. LEAD SHORTWAVE LIFTING THROUGH MID/UPPER MS VALLEY
REGION...WHILE FURTHER UPSTREAM ADDITIONAL SHORTWAVE FEATURES NOTED
OVER CENTRAL MT...AND ALONG OR/NORTHERN CA COAST. AT THE
SURFACE...COLD FRONT LOCATED ACROSS CENTRAL/WESTERN SD...WITH VERY
MOIST AIRMASS IN PLACE AHEAD OF THIS FRONT...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO MID 70S.

AS LEAD SHORTWAVE LIFTS AWAY FROM REGION...HEIGHTS PROGGED TO RISE
ACROSS LOWER MO VALLEY AS MID LEVEL TEMPS WARM (+12 AT 700MB) BY
THIS AFTERNOON. HOWEVER ABUNDANT MOISTURE FROM RECENT RAINFALL WILL
1) CONTRIBUTE TO CONSIDERABLE BOUNDARY LAYER MOISTURE WITH SURFACE
DEW POINTS IN THE MID TO UPPER 70S EXPECTED THIS AFTERNOON WHICH
WHEN COMBINED WITH TEMPS IN THE LOW 90S WILL YIELD HEAT INDICES IN
THE 100 TO 105 DEGREE RANGE AND 2) RESULT IN EXTREME INSTABILITY
ACROSS NORTHERN MO BY MID TO LATE AFTERNOON. ADJUSTING ETA PROG
SOUNDINGS FOR EXPECTED TEMP/DP PROFILES ACROSS NORTHERN MO YIELD
5000 J/KG MLCAPE WITH ONLY VERY WEAK CAPPING INVERSION (CIN LESS
THAN 25 J/KG). CONVECTIVE INITIATION IS MORE CERTAIN FURTHER NORTH
ALONG I-80 CORRIDOR...IN CLOSER PROXIMITY TO BETTER LIFT ASSOCIATED
WITH MT SHORTWAVE AS IT LIFTS INTO SOUTHERN CANADA...HOWEVER SOME
POTENTIAL EXISTS FOR STORMS TO BUILD SOUTHWARD INTO NORTHERN MO THIS
EVENING. IF THIS DOES OCCUR DEEP LAYER SHEAR OF 30 TO 40 KTS WILL BE
SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL/DAMAGING WINDS.
STRENGTHENING LOW LEVEL SHEAR DURING THE EVENING COMBINED WITH
STRENGTH OF UPDRAFTS/RESULTANT VORTEX STRETCHING COULD YIELD A
POTENTIAL FOR COUPLE OF TORNADOES...AND RECENT HEAVY RAINFALL ACROSS
THIS AREA WILL ALSO LEAD TO A FLASH FLOOD THREAT. GIVEN CONSIDERABLE
UNCERTAINTY WHETHER CAP WILL INDEED BREAK ACROSS NORTHERN MO...HAVE
INCLUDED ONLY LOW CHANCE (30) POPS DURING LATE AFTERNOON/EVENING
HOURS ALONG/NORTH OF HIGHWAY 36...WITH SLIGHT CHANCE (20) POPS
ELSEWHERE. ADDITIONALLY...HAVE DECIDED TO ISSUE HEAT ADVISORY FOR KC
METRO AREA SOUTHWARD INTO LINN AND BATES COUNTIES...WHERE HEAT
INDICES SHOULD REACH 105 FOR AT LEAST A FEW HOURS THIS AFTERNOON.

SURFACE FRONT PROGGED TO SLOWLY SAG SOUTHWARD INTO FORECAST AREA
DURING THE DAY FRIDAY...AS OR/CA SHORTWAVE DIGS INTO DESERT
SOUTHWEST. JET STREAK PROGGED TO DEVELOP ON UPSTREAM SIDE OF TROUGH
AND TRANSLATE EASTWARD INTO UPPER MS VALLEY FRIDAY...WITH RIGHT
ENTRANCE REGION LOCATED ACROSS FORECAST AREA. THIS COMBINED WITH
FRONTAL BOUNDARY WILL RESULT IN ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS...SOME POTENTIALLY CAPABLE OF PRODUCING HEAVY
RAINFALL ACROSS MUCH OF THE FORECAST AREA LATE FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT. HAVE INCLUDED LIKELY POPS ACROSS ALL BUT
NORTHWEST CORNER OF MO FOR FRIDAY NIGHT. GIVEN VERY LOW
FFG/HEADWATER GUIDANCE VALUES...HAVE DECIDED TO GO AHEAD AND ISSUE
HYDROLOGIC OUTLOOK (ESF) OUTLINING THREAT FOR ADDITIONAL HEAVY
RAINFALL. HAVE LEANED TOWARDS FASTER GFS SOLUTION...WHICH PUSHES
SURFACE FRONT WELL SOUTH OF AREA AS SURFACE HIGH BUILDS INTO
REGION.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FOR THROUGH 7 PM ZONES 57-60-103>105.
MO...HEAT ADVISORY FOR THROUGH 7 PM ZONES 28-29-37-43-53..
Hazardous weather outlook, Aug 26, 12:50 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT THU AUG 26 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED TODAY OR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 7 PM FOR KANSAS CITY,
LEAVENWORTH, PAOLA, HARRISONVILLE, AND BUTLER. HEAT INDICES WILL
REACH 105 DEGREES FOR SEVERAL HOURS THIS AFTERNOON.

HEAT AND HUMIDITY WILL CAUSE THE ATMOSPHERE TO BECOME EXTREMELY
UNSTABLE OVER IOWA AND NORTHERN MISSOURI THIS AFTERNOON AND THIS
EVENING. STORMS ARE EXPECTED TO ERUPT IN IOWA LATE THIS AFTERNOON,
AND SOME STORMS MAY TRACK INTO EXTREME NORTHERN MISSOURI THIS
EVENING. IF THUNDERSTORMS FORM IN MISSOURI THIS EVENING, THEY WILL BE
RESTRICTED TO AREAS NORTH OF A LINE FROM MOUND CITY TO ALBANY TO
TRENTON TO MACON. VERY LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TOMORROW AND TOMORROW NIGHT AS A SLOW
MOVING COLD FRONT PUSHES THROUGH KANSAS AND MISSOURI. SOME STORMS
TOMORROW AFTERNOON WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. HEAVY RAIN IS ALSO A CONCERN TOMORROW NIGHT.
RECENT RAINS HAVE RAISED SOIL MOISTURE LEVELS OVER MUCH OF THE
REGION, SO HEAVY RAIN MAY CAUSE RUNOFF LEADING TO RAPID RISES ON AREA
CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN FAR NORTHERN
MISSOURI ALONG THE IOWA BORDER.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

In the hours before

Special weather statement, Aug 26, 4:07 PM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT THU AUG 26 2004

MOZ001>005-011-270300-
ATCHISON MO-GENTRY MO-HARRISON MO-HOLT MO-NODAWAY MO-WORTH MO-
407 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 788...IN
EFFECT UNTIL 1000 PM CDT THURSDAY EVENING.

THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ATCHISON...GENTRY...HARRISON...HOLT...NODAWAY AND WORTH.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE AND
ROCKPORT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:11 PM CDTSevere Thunderstorm WarningEAXNodaway64 min
Aug 26, 9:30 PM CDTSevere Thunderstorm WarningEAXAtchison60 min
Aug 26, 10:12 PM CDTSevere Thunderstorm WarningEAXNodaway63 min
Aug 26, 10:16 PM CDTTornado WarningEAXNodaway59 min
Aug 26, 10:55 PM CDTTornado WarningEAXHarrison50 min
Aug 26, 11:03 PM CDTTornado WarningEAXWorth57 min
Aug 26, 11:21 PM CDTTornado WarningEAXMercer54 min
Aug 26, 11:48 PM CDTTornado WarningEAXHarrison42 min
Aug 27, 1:36 AM CDTSevere Thunderstorm WarningEAXMercer54 min
Aug 27, 4:00 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam75 min
Aug 27, 4:23 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler82 min
Aug 27, 5:10 PM CDTFlash Flood WarningEAXMercer6 hr
Aug 27, 5:20 PM CDTFlash Flood WarningEAXPutnam, Sullivan6 hr
Aug 27, 5:34 PM CDTFlash Flood WarningEAXGrundy6 hr
Aug 27, 5:57 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan78 min
Aug 27, 6:09 PM CDTSevere Thunderstorm WarningEAXPlatte66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.